Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 143, NWS Columbia, SC

June 9, 2011Aiken County, Edgefield County, McCormick County, South Carolina; Columbia County, Richmond County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jun 9, 2011, 9:29 PM EDT for Aiken County, Edgefield County, McCormick County, South Carolina; Columbia County, Richmond County, Georgia. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2011, 9:29 PM EDT (01:29 UTC)
Expired
Jun 9, 2011, 10:30 PM EDT
In force
61 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Columbia County, GA, Richmond County, GA, Aiken County, SC, Edgefield County, SC, McCormick County, SC

The radar

The Columbia radar (KCAE), 100 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 10:03 PM EDTHAIL 1Gloverville, SCREPORT OF QUARTER SIZE HAIL IN THE GLOVERVILLE AREA
Jun 9, 10:10 PM EDTTSTM WND DMG12 S Edgefield, SCA FEW TREES DOWN WITH SOME POWER LINES DOWN IN THE SOUTHERN PART OF THE COUNTY. HAIL OF UNKNOWN SIZE FELL AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2011-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2011-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1537 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

173 
WUUS52 KCAE 100129
SVRCAE
GAC073-245-SCC003-037-065-100230-
/O.NEW.KCAE.SV.W.0143.110610T0129Z-110610T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
929 PM EDT THU JUN 9 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RICHMOND COUNTY IN EAST CENTRAL GEORGIA
  EASTERN COLUMBIA COUNTY IN EAST CENTRAL GEORGIA
  SOUTHERN EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHEASTERN MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA
  WESTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1030 PM EDT

* AT 927 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BELVEDERE...AND MOVING SOUTHWEST AT 5 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE MARTINEZ...
  GROVETOWN...EVANS...AUGUSTA...NORTH AUGUSTA...CLEARWATER...
  BELVEDERE AND GLOVERVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

&&

LAT...LON 3369 8224 3369 8222 3370 8224 3373 8224
      3377 8185 3347 8172 3342 8221 3368 8226
TIME...MOT...LOC 0127Z 050DEG 6KT 3359 8197

$$

LM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 8:25 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 9, 8:25 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
825 PM EDT THU JUN 9 2011

.SYNOPSIS...
UPPER-LEVEL RIDGING AS WELL AS SURFACE HIGH PRESSURE WILL REMAIN
OVER THE AREA THROUGH SATURDAY KEEPING TEMPERATURES ABOVE NORMAL.
A FRONTAL BOUNDARY WILL PUSH THROUGH BY MONDAY...BUT TEMPERATURES
WILL REMAIN QUITE WARM.

&&

.NEAR TERM /THROUGH FRIDAY/...
PULSE-TYPE THUNDERSTORMS HAVE BEEN SLOWLY DECREASING OVER THE
UPSTATE BUT HAVE FLARED UP A BIT OVER PORTIONS OF THE CSRA. EXPECT
THIS ACTIVITY TO DIMINISH OVER THE HOUR OR TWO. STORM MOVEMENT HAS
BEEN RELATIVELY STATIONARY FOR THE MOST PART.

STILL SOME REDUCED REDUCED VISIBILITIES OVER PORTIONS OF THE CWA
DUE TO SMOKE. WITH LITTLE WIND FLOW AND MIXING EXPECT THIS TO
CONTINUE OVERNIGHT INTO FRIDAY.

THE UPPER RIDGE REMAINS THE DOMINANT FEATURE ON FRIDAY WITH YET
ANOTHER 90 DEGREE DAY EXPECTED AND MAINLY ISOLATED CHANCES OF
CONVECTION.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
WEAK UPPER RIDGING REMAINS INTO FRIDAY.  WITH ONLY WEAK FORCING
ACROSS THE REGION FROM THE LATE AFTERNOON CARRYING INTO THE EVENING
HOURS ON FRIDAY NIGHT...WILL CARRY SLIGHT CHANGE ACROSS THE WEST FOR
A FEW HOURS...THEN BECOMING A DRY FORECAST FOR THE REMAINDER OF THE
FRIDAY NIGHT TIME FRAME.  MOVING INTO SATURDAY...RIDGE TRIED TO MOVE
EAST AS LOW PRESSURE THAT HAS BEEN IN THE GULF BEGINS TO MOVE
NORTH.  MOISTURE MAY BE ON THE INCREASE ACROSS THE WESTERN
AREAS...SO BEST CHANCE FOR SHOWERS OR STORMS WILL REMAIN ACROSS THE
UPSTATE SATURDAY AFTERNOON AND EVENING.  TEMPERATURES WILL REMAIN IN
THE LOW TO MID 90S DURING THE AFTERNOONS...WITH LOWS IN THE UPPER
60S TO AROUND 70.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
UPPER LEVEL RIDGE WILL BEGIN TO BREAK DOWN SOME ON SUNDAY...AND INTO
MONDAY...AS TROUGH PATTERN TRIES TO TAKE HOLD ACROSS THE EAST. DO
EXPECT A WEAK FRONT TO PUSH THROUGH MONDAY...BRINGING A SLIGHT
CHANCE FOR PRECIP ALONG WITH IT.   TROUGH PATTERN SHOULD REMAIN
THROUGH THE END OF THE WEEK.  IN GENERAL...NOT MUCH CHANGE IN THE
TEMPS FOR THE LONG TERM...WITH HIGHS IN THE LOWER TO MIDDLE 90S FOR
DAYTIME HIGHS WITH OVERNIGHT LOWS IN THE MIDDLE 60S TO AROUND 70.
POPS WILL REMAIN IN THE ISOLATED CATEGORY DURING THE AFTERNOON HOURS
EACH DAY.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
LOW CONFIDENCE FOR MVFR VSBYS CAE/CUB/DNL DUE TO HAZE/FOG THROUGH THE
EVENING HOURS INTO FRIDAY. AN ISOLATED STORM IS POSSIBLE BUT HAVE
NOT INCLUDED IN FORECAST DUE TO LOW PROBABILITY. GENERALLY LIGHT
WINDS WITH SURFACE TROUGH OVER THE AREA. FOG DEVELOPMENT IS POSSIBLE
DURING THE PREDAWN HOURS. ONLY CONFIDENT ENOUGH TO FORECAST MVFR VSBYS
AT AGS/OGB ATTM. COULD SEE CONVECTIVE DEBRIS CLOUDS MOVE INTO THE AREA
FROM THE NORTHWEST THIS EVENING. CLOUD BASES ABOVE 5000 FEET.

EXTENDED AVIATION OUTLOOK...AREAS OF MVFR OR IFR FOG POSSIBLE DURING
THE EARLY MORNING HOURS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 9, 4:01 AM EDT, 17 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
401 AM EDT THU JUN 9 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
401 AM EDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 9, 8:38 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
838 PM EDT THU JUN 9 2011

GAZ063-064-100130-
COLUMBIA-MCDUFFIE-
838 PM EDT THU JUN 9 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF WILKES...MCDUFFIE...
LINCOLN AND COLUMBIA COUNTIES THROUGH 930 PM EDT...

AT 829 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR THOMSON...THAT WAS NEARLY STATIONARY.

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
HEAVY RAINFALL WITH AMOUNTS UP TO 2 INCHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3361 8265 3366 8252 3364 8247 3370 8233
      3351 8223 3337 8254
TIME...MOT...LOC 0037Z 256DEG 2KT 3354 8248

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 9:15 PM EDTSevere Thunderstorm WarningCAEMcCormick60 min
Jun 10, 7:14 PM EDTSpecial Weather StatementCAEChesterfield61 min
Jun 10, 7:24 PM EDTSpecial Weather StatementCAELancaster36 min
Jun 9, 8:38 PM EDTSpecial Weather StatementCAEMcDuffie52 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Severe Thunderstorm Warnings in Georgia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.